another problem

  1. well.. really a question and problem rigged all into one...

    last night we had an 87 yo wf AOx0 ptup on the rehab unit. Totally confused, with posey vest. hx of severe alzheimers, and rehab of left hip hemiarthroplasty

    She was very incontinent(like soiled up to her ears... looked like days never changed her diaper)
    so, my nurses aide went to change her, as you could smell her from a light year away...
    She was screaming bloody murder.... you would think someone was getting killed in there... not only that, but she hit the aide several times. The aide explained what she was gonna do before she did it, and the pt nodded her head in understanding... then SCREAMED! I guess she doesnt like being touched...
    so the questions are as follows:

    1) how can we get the pt to stop screaming during changes.... leaving her dirty is not an option. lord only knows i dont want her to get decubiti.
    2) How can they rehab this woman... she is totally dependant with a memory span of about 2 minutes....
    3) how are we to stop the neighbor, also a bit confused from calling 911, insisting that someone is being 'beaten'?

    thanks!
    --Barbara
    •  
  2. 6 Comments

  3. by   BeeStrong
    First thing would be to move this pt to a private room. You have to insist on this, pt advocate, get a drs order if necessary. Second, in most states poseys are becoming illegal, due to pt safety...ask the dr. for a "sitter order". This is also a law in many localities now, our hospital has a policy that every confused pt. MUST have a sitter either provided by the family or the hospital (depending on who is paying). This also has the effect of many times calming the person down as they become more secure and familiar with certain faces. Many elderly pts are simply terrified that a stranger is going to hurt them (and sometimes they are right). You can't stop her from screaming, just get the job done as efficiently as possible, maybe hand mittens on the pt might help during baths and pt care. Definitely she needs to be kept clean and dry, w/ protective skin barrier cream prn and should probably be on a clinitron or fluid air mattress. Think about her as if she were your mother or grandmother or yourself. How would YOU want to be treated?
    Good Luck, these are our toughest challenges but you can handle it.

    Bee
  4. by   CEN35
    You got to be kidding? A sitter for every confused patient in the hospital? My God our 385 bed place, would have at least 240 sitters in it.....lmao!

    Keep the phone away from patient B), when you are cleaning patient A). My guess is she will never truely "Rehab". Maybe some risperodol, ativan and/or haldol might help?
  5. by   oramar
    There is some other things you can do. Pain control, sometimes pts like this manifest their pain through their aggitation. Sometimes these people need their medications reevaluated. Sometimes they need to be started on something for their aggitation. These people come to rehab because medicare pays for it plain and simple. However, I believe medicare has a regulation that allows them to refuse payment if a person misses a certain number of sessions . If she can't be calmed down my guess is the therapist will refuse to work with her. However, God bless their hearts, most therapist I have have worked with have continued to try to help some pretty difficult patients. By the way, if I were working this unit I would go in with the aid to help clean this woman. I have been hit many times by elderly people and usually they are too frail to do damage but you never know. Once in a while one might throw a right cross when someone is not looking and someone could get hurt. If there are two people working employee injories are less likely to happen.
    Last edit by oramar on Aug 6, '01
  6. by   Jenny P
    Hey Rick, BeeStrong is right, poseys and restraints are being done away with (HCFA regulations-- and they are the ones that okay the medicare payments to hospitals) and sitters are being used a lot.
    Barbara, I guess my advice is the same as BeeStrong's, get the patient in a private room (way down the hall from the 2nd pt. so she won't call 911 anymore!), and have a sitter at the bedside all of the time. When it is time to change her, do make sure that there is more than one person in the room, but be careful that no one restrains her too firmly; 87 y/o bones can be very brittle (and so can their skin!), and the last thing you need is broken bones or bruises all over her, because I'm sure that someone will think you have been beating her up for sure then!
    Maybe some chemical restraints (Ativan, Haldol, etc.) would also help; but they may only aggravate her problems also.
    It is too bad that there is no drug manufactured yet that could be used for patients that will only last for 10 minutes or so (long enough to do some treatments) and then not hang around for 24-48 hours in the body causing other problems in the elderly. We just don't have enough research on medicating geriatrics, especially confused ones. I do think that some of the meds we give them for confusion, etc. only make them worse in the long run.
  7. by   BeeStrong
    Even nursing homes are having to eliminate poseys AND bed rails due to new JCAHO requirements. Ativan and haldol don't work half the time and as previously mentioned, sometimes make the problem worse and the pt more confused, ativan nearly killed my 90 year old father. Yes, hospitals and nursing homes are having to hire more and more CNA's, companions and sitters because of the new regulations, where do you think all the CNA's are going every time they are pulled off the unit? To be a sitter of course! One day our unit secretary got pulled to be a sitter. Bee
  8. by   P_RN
    Having worked so long on ortho I totally understand! One more thing I could suggest is singing. We discovered this once during a diaper change when a tech asked me if I knew the words to the second verse of a popular hymn. Well being a "Baptist" we always sang the first and last verses only (little tongue in cheek southern humor there-no offence intended).

    Anyway we were trying out various words, and then all of a sudden this lady....pure Alzheimers from the get-go, started singing in a magnificent alto in perfect key ALL the verses.

    We tried this several times since on other patients, and most of the time it attracts their attention at least. We have even had the roommates join in.

    P

close